Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 11, NWS Honolulu, HI

February 14, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 14, 2018, 3:44 PM HST for Hawaii County, Hawaii. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2018, 3:44 PM HST (01:44 UTC)
Expired
Feb 16, 2018, 3:26 PM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWHW70 PHFO 150144
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
344 PM HST Wed Feb 14 2018

...Wind Advisory for Mauna Kea and Mauna Loa...

HIZ028-151445-
/O.NEW.PHFO.WI.Y.0011.180215T0144Z-180216T0400Z/
Big Island Summits-
344 PM HST Wed Feb 14 2018

...WIND ADVISORY IN EFFECT UNTIL 600 PM THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Thursday.

* WINDS...Southwest 45 to 50 mph with localized gusts over 60 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12000
  feet of elevation.

* TIMING...through Thursday evening

* IMPACTS...Winds this strong can walking difficult and can
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors.

&&

$$
Donaldson
4 follow-up statements
875 
WWHW70 PHFO 151347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Thu Feb 15 2018

...Wind Advisory for Mauna Kea and Mauna Loa...

HIZ028-160300-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-180216T0400Z/
Big Island Summits-
347 AM HST Thu Feb 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 35 to 50 mph with localized gusts over 55 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12000 
  feet of elevation.

* TIMING...through early this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors.

&&

$$

Gibbs
038 
WWHW70 PHFO 160130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Thu Feb 15 2018

...Wind Advisory for Mauna Kea and Mauna Loa through the night...

HIZ028-161430-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-180216T1600Z/
Big Island Summits-
330 PM HST Thu Feb 15 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Southwest 35 to 50 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000
  feet.

* TIMING...Through tonight.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors.

&&

$$
Wroe
117 
WWHW70 PHFO 161346
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Fri Feb 16 2018


HIZ028-170300-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-180217T0400Z/
Big Island Summits-
346 AM HST Fri Feb 16 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet.

* TIMING...Through early this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors.

&&

$$

Gibbs
814 
WWHW70 PHFO 170126
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Fri Feb 16 2018

...WINDS ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED...


HIZ028-170230-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-180217T0400Z/
Big Island Summits-
326 PM HST Fri Feb 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased below the advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 9:48 AM HST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 14, 9:48 AM HST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
948 AM HST Wed Feb 14 2018

.SYNOPSIS...
A trough, at the surface and aloft, will persist near the islands through
at least the beginning of next week. The trough will bring winds from
the south, or Kona, direction and rainy weather. A rain band over Oahu
will move slowly east through Friday night bringing drier weather to
Kauai and Oahu and wetter weather to Maui County and the Big Island.
Over the weekend, the rain band will spread back west over Oahu and
possibly Kauai.

&&

.DISCUSSION...
Satellite loops show a low about 670 miles northwest of Oahu with a
trough extending from the low to near Kauai. Winds near the surface
are from the southeast near the Big Island of Hawaii, veering to
southwest near Kauai. The low and trough are making the atmosphere
over the islands unstable, and the south, Kona, winds are carrying
very moist air over the islands.

The southeast and southwest winds are converging along a band of showers
extending from north northeast to south southwest over Oahu. One shower
after another is moving along the band from the south southwest. This
band has been nearly stationary, and is expected to remain over Oahu
through at least early afternoon. The southeast winds blowing upslope
on the Big Island are producing persistent showers over the Puna and
Kau sections with some showers spilling over to Hilo. The GFS and ECMWF
global models are in good agreement showing the low and trough moving
southeast through Saturday. The band of showers now over Oahu is expected
to slowly shift southeast over Maui County, then over the Big Island
of Hawaii. A Flash Flood Watch is in effect for Oahu through late tonight
and for Maui County through Thursday afternoon. The watch may need to
be extended and expanded to include the Big Island as the shower band
moves farther southeast. Temperatures will be cold aloft, so snow is
likely over the Big Island summits when the shower band reaches there.

The forecast becomes more uncertain beyond the weekend, but the global
models suggest a new low will form northwest of the area and move toward
the islands early next week. As the new low approaches, the shower band
may spread back westward. By the middle of next week, a ridge may build
northeast of the islands with trade winds possibly returning for the
second half of next week.

&&

.MARINE...
The current WNW swell is peaking a foot or so above the Wavewatch
III guidance. NWPS was closer. Surf is still expected to fall
below the advisory level by the end of the day today.

Seas over 10 feet associated with this swell will also affect
portions of the windward and NW waters through the day, with
moderate to fresh S to SE winds increasing wave steepness around
the central and eastern islands. A Small Craft Advisory is in
effect for most windward and NW waters through the day, and may
need to be extended for some zones into tonight. A general trend
toward weakening winds over the eastern half of the coastal waters
is expected the next few days as a weak front or surface trough
shifts toward Maui and the Big Island for Thu into Fri.

Winds and seas could be locally higher near any active deep
convection that forms along and ahead of the front over the next
couple of days.

&&

.AVIATION...
A cold front just west of Oahu is slowly pushing SE with a low
pressure center to the NW of the island chain. The low will push
to the SE then shift to the east on Thursday morning remaining a
few hundred miles north of Kauai. Heavy rain and thunderstorms are
possible along the the front. The front may start affecting
Molokai and Maui later this afternoon into tonight. Periods of
MVFR to IFR conditions can be expected with the embedded heavier
rain. AIRMET SIERRA for MTN OBSC is posted for Oahu and will be
expanded as necessary later today. Layered clouds around Oahu
through the Big Island have the potential for light ice. A trough
aloft is producing some turbulence, so AIRMET TANGO is in effect
for moderate turbulence.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Oahu.

Flash Flood Watch through Thursday afternoon for Maui, Molokai,
Lanai and Kahoolawe.

High Surf Advisory until 600 PM this evening for north and west
facing shores of Niihau, Kauai, Oahu and Molokai and north facing
shores of Maui.

Small Craft Advisory until 600 PM this evening for waters exposed
to a large northwest swell.

&&

DISCUSSION...Donaldson
MARINE...R Ballard
AVIATION...Chevalier/Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 15, 3:54 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 15, 6:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 15, 9:24 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 15, 10:38 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 15, 1:30 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.